By Chong Wee Hou, Optometrist, International Eye Cataract Retina Centre, Singapore

Mr Wong Hong Yun, a resident pharmacist at Khoo Teck Puat Hospital, discussed the ocular side effects of common medications and how eye care professionals can manage them in his lecture titled “Common Medications with Ocular Side Effects” at the Singapore Primary Eye Care Symposium (SPECS) 2018 held in One Farrer Hotel on 18-19 July 2018.

On a daily basis, eye care professionals encounter many types of medications their patients use, from the treatment of the common flu to cancer. It is therefore important for them to be aware of the ocular side effects of their patients’ medications. Some systemic therapy require regular ocular monitoring while others may cause visual disturbances.

Tamoxifen, hydroxychlorquine and amiodarone are used to treat breast cancer, rheumatoid arthritis and arrhythmia respectively. Each of these may cause ocular side effects. For example, tamoxifen can cause irreversible refractile retinal deposits and significant visual loss. Hydroxychlorquine is toxic to the retinal pigment epithelial (RPE) and may cause cellular damage and atrophy. Hydroxychlorquine retinopathy can cause colour vision deficits, reduced vision and ‘bull’s eye’ maculopathy. Amiodarone, also known as a ‘dirty’ drug due to its multisystemic toxicities, can cause corneal microdeposits and optic neuropathy. Patients taking such medications should undergo regular eye examination to monitor their eye health.

Alpha-blockers such as terazosin, alfuzosin and tamsulosin can increase the risk of intraoperative floppy iris syndrome (IFIS) during cataract surgery which may lead to severe complications like severe iris defect and visual disturbance. Patients are thus advised to inform their ophthalmologist if they are taking these drugs before any cataract surgery. This allows the surgeon to plan the surgery, including whether to stop the medications temporarily before the surgery and taking special care during surgery.

Steroids are commonly used to treat inflammatory disorders and allergic reactions. The long-term use of steroids may cause cataracts to form as well as increase the resistance to the outflow of aqueous humour, resulting in increased intraocular pressure and glaucoma. The risk of such these ocular complications is higher with ophthalmic preparations than with systemic usage.

Mr Wong concluded his lecture by advising eye care professionals to monitor the ocular health of patients who are taking chronic medications that are commonly associated with ocular side effects.